MySkin Laser on 26 February 2015

Minimise Your Risk of Side Effects from Laser Hair Removal

With our increasing reliance on antibiotics, cold and flu tablets and mood regulators, being on medication isn’t all that uncommon. If Laser Hair Removal was incompatible with a wide range of drugs, then the benefits of the treatment would be inaccessible to many.

Luckily, Laser Hair Removal is only affected by a small pool of medications; those drugs which are considered ‘photosensitive.’

If you’re on a type of medication which you know is not photosensitive, you will be able to continue your Laser treatment sessions without risk of drug-induced side effects. However, if you are uncertain whether the medication you are taking is considered photosensitive, it is recommended you speak to your GP before commencing treatments.

Examples of Photosensitive Medications

A photosensitive drug is one that is affected by exposure to UV light. The extent to which people taking these types of medication will be affected by UV exposure will differ depending on the amount of photoreactive (light-sensitive) agents contained within the drug, as well as the natural sensitivity of the user’s skin.

Acne treatments – such as Roaccutane and Retin-A – are two of the most commonly-used medications that induce more serious side effects from Laser Hair Removal. At MySkin Laser Clinics, we recommend that patients wait at least 6 months after their course of Roaccutane before beginning Laser Hair Removal, and cease using Retin-A at least 2-4 weeks prior to treatment.

Some other categories of drugs – such as some hormone control pills and anti-inflammatory drugs – may contain photoreactive agents. If you are uncertain, it is advisable to consult your GP before commencing Laser Hair Removal.

“Laser Hair Removal is only affected by a small pool of medications; those drugs which are considered ‘photosensitive.’”

Risks of Laser Hair Removal While on Medication

Laser Hair Removal is an extremely safe hair removal method and, usually, side effects are mild and uncommon. For patients not on medication, these may include light discomfort accompanied by some redness and swelling.

For patients on photosensitive medications such as Roaccutane and Retin-A, however, side effects are both more serious and more specific. The risks of Laser Hair Removal while on these types of medication may include:

  • Phototoxic reactions: hyperpigmentation resembling extreme sunburn;
  • Photoallergic reactions: both more serious and less common than a phototoxic reactions, patients will experience more permanent side effects as molecular changes cause the immune system to attack the drug as it would a dangerous foreign body.

These more serious side effects are uniquely brought on by photosensitive medications; they are not a risk to recipients of Laser Hair Removal who are not on medications containing photoreactive agents.

Summary

In the vast majority of cases, Laser Hair Removal will not be affected by medication.

Most common medications – such as cold and flu medications, antibiotics and mood regulators – do not evoke negative side effects from Laser Hair Removal. More serious, drug-induced side effects such as phototoxic and photoallergic reactions are not a risk unless you are taking medication that is considered photosensitive.

Photosensitive medications are those which increase your sensitivity to UV exposure, with the most common example being acne treatments such as Roaccutance and Retin-A. It is highly advisable to wait 6 months after ceasing Roaccutane treatment and at least 2-4 weeks after ceasing Retin-A before beginning your Laser Hair Removal sessions.

If you are on medication and you are uncertain whether or not it contains photoreactive agents, consult your GP prior to Laser treatment.

Follow this link to view our Laser Hair Removal procedure.